Children + Post Operation
FDA Drug Safety Communication: Safety review update of codeine use in children; new Boxed Warning and Contraindication on use after tonsillectomy and/or adenoidectomy
This update is in follow-up to the FDA Drug Safety Communication: Codeine use in certain children after tonsillectomy and/or adenoidectomy may lead to rare, but life-threatening adverse events or death issued on 8/15/2012.
The U.S. Food and Drug Administration (FDA) is updating the public about new actions being taken to address a known safety concern with codeine use in certain children after tonsillectomy and/or adenoidectomy (surgery to remove the tonsils and/or adenoids). Deaths have occurred post-operatively in children with obstructive sleep apnea who received codeine for pain relief following a tonsillectomy and/or adenoidectomy. Codeine is converted to morphine by the liver. These children had evidence of being ultra-rapid metabolizers of codeine, which is an inherited (genetic) ability that causes the liver to convert codeine into life-threatening or fatal amounts of morphine in the body.A new Boxed Warning, FDA’s strongest warning, will be added to the drug label of codeine-containing products about the risk of codeine in post-operative pain management in children following tonsillectomy and/or adenoidectomy. A Contraindication, which is a formal means for FDA to make a strong recommendation against use of a drug in certain patients, will be added to restrict codeine from being used in this setting. The Warnings/Precautions, Pediatric Use, and Patient Counseling Information sections of the drug label will also be updated.
In August 2012, FDA announced it was reviewing the safety of codeine due to cases of deaths and serious adverse events in children who took the drug after a tonsillectomy and/or adenoidectomy and had evidence of being ultra-rapid metabolizers of codeine. FDA conducted a comprehensive safety review to identify additional cases of overdose or death in children taking codeine and to determine if these adverse events occurred in any other treatment settings. Many of the cases of serious adverse events or death occurred in children with obstructive sleep apnea who received codeine after a tonsillectomy and/or adenoidectomy (see Data Summary). Since these children already had underlying breathing problems, they may have been particularly sensitive to the breathing difficulties that can result when codeine is converted in the body to high levels of morphine. However, this contraindication applies to all children undergoing tonsillectomy and/or adenoidectomy because it is not easy to determine which children might be ultra-rapid metabolizers of codeine.
Health care professionals should prescribe an alternate analgesic for post-operative pain control in children who are undergoing tonsillectomy and/or adenoidectomy. Codeine should not be used for pain in children following these procedures.
For management of other types of pain in children, codeine should only be used if the benefits are anticipated to outweigh the risks.
Parents and caregivers who observe unusual sleepiness, confusion, or difficult or noisy breathing in their child should stop giving codeine and seek medical attention immediately, as these are signs of overdose.
Source : FDA (March 2013)
Link to Source
FDA Warns of Deaths with Postop Codeine in Children
The FDA issued a warning Wednesday of a potentially fatal risk associated with the use of codeine in children following tonsillectomy and adenoidectomy.
Pediatric patients who have undergone either procedure should receive only the lowest effective dose of drugs that contain codeine, for the shortest time, and only on an as-needed basis, the agency said.
The warning was issued after the FDA received reports of three deaths and one near-fatal case of respiratory depression in pediatric patients, ages 2 to 5, who had their tonsils and/or adenoids removed to treat sleep apnea syndrome.
Caregivers should be aware of the potential signs of overdose, including unusual sleepiness, difficulty being awakened, confusion, and noisy or labored breathing. If symptoms arise, caregivers should cease drug treatment and consult a healthcare professional immediately, the FDA said in a statement.
The agency noted that codeine is converted into morphine in the liver and that some patients metabolize codeine faster, which can result in higher concentrations of the drug in the blood, and can lead to overdose and death.
Source : MedPage Today
Link to Source
The agency noted that the patients who died exhibited evidence of the faster metabolism.
The FDA added that the condition occurs in approximately one to seven patients out of every 100, but certain ethnic groups are at a higher risk for ultra-rapid metabolism. The condition can only be identified through a genetic test.
The agency is reviewing adverse event reports and other data "to determine if there are additional cases of inadvertent overdose or death in children taking codeine and if these adverse events occur during treatment of other kinds of pain, such as postoperative pain following other types of surgery or procedures," Bob Rappaport, MD, director of the FDA's Division of Anesthesia, Analgesia and Addiction Products, said in a statement.